I just had breast augmentation to fix capsular contrapture 8 days ago. Getting a red rash around the surgical tape.(Photo)

My breast have been extremely itchy all over the past 3-4 days. But noticed yesterday a red itchy rash around the surgical tape on my nipple where the incision was made. I've kept it clean and dry and used no ointments. Is this normal? Should I be concerned? Ice packs seem to help with the itching for awhile but it comes right back. Any help would be greatly appreciated.

Doctor Answers 6

Tape Rash

From the photo it looks like irritation from the glue used for the Steri Strips. A cortisone cream usually will alleviate this rash . Ask your surgeon for their advice. 


Louisville Plastic Surgeon
4.7 out of 5 stars 44 reviews

Red Rash after Breast Augmentation

Some patients have a sensitivity to the steri-strips or a skin glue often used called mastisol.  This can be a form of contact dermatitis.  The other option is simply the strips are very adherent to your skin and with the swelling the tape shears the epidermis off like a very superficial burn.

The primary treatment is to remove the strips, wash gently with a mild soap and apply hydrocortisone cream and/or something hypoallergenic like aquaphor.  If it becomes worse, stronger steroid creams can be prescribed, or even oral steroids.

This is usually a self limiting problem.  But in the future do a test patch with the steri-strips to be used prior to surgery to see if it causes the allergic reaction

Scott Haupt, MD
Salt Lake City Plastic Surgeon
4.7 out of 5 stars 14 reviews

Your surgeon will want to hear from you

Patients can be sensitive to the adhesive on the steri-strips which is benign and self limiting.  Your surgeon will want to be made aware of this so you should call the office.

Michael B. Tantillo, MD
Boston Plastic Surgeon
4.7 out of 5 stars 29 reviews

Breast augmentation and rash

Thank you for your question. Based on your photo it is difficult to tell if there is a problem. The area of concern could be the result of irritation from the steristrips. It is best to contact your plastic surgeon and be seen as soon as possible. Good luck.

Arun Rao, MD
Tucson Plastic Surgeon
5.0 out of 5 stars 15 reviews

Adhesive tape reaction after breast augmentation

 The material on the Steri-Strips used during your breast augmentation revision is causing a sensitivity reaction on your skin.  It is important to see her plastic surgeon Sohn so that the tape can be removed and the skin possibly treated with a topical steroid.  Leaving the the Steri-Strips in place can result in blister formation so is important to see a doctor right away.

Itching around tape after surgery

Thank you for your inquiry about your rash after revision of your breast augmentation.

From your description, it sounds as though you have a topical allergy to your tape.

Call your plastic surgeon and ask if you can remove  the tape and wash the skin gently to remove remaining adhesive. And schedule and appointment to be seen and to have your surgeon check what is going one. Best wishes.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.